IDEAS home Printed from
MyIDEAS: Login to save this article or follow this journal

Toward an Economic Theory of Media Diffusion Based on the Parameters of the Logistic Growth Equation

  • John Dimmick
  • Tao Wang
Registered author(s):

    This article suggests that the logistic growth equation is the model underlying media diffusion. The logistic is shown to be a good fit to the diffusion of U.S. communication media such as radio, TV, cable, VCR, and the home computer. This article proposes that the r and K parameters of the logistic can be interpreted, respectively, as anticipated gratification utilities and economic conditions. In addition, the results of hypothesis testing showed that step variables representing changes in anticipated gratification utilities were related to the diffusion of cable and the personal computer. A hypothesis predicting a relation between disposable income and diffusion of U.S. communication media was supported only for the personal computer. We believe further research should attempt to measure variables representing r and K at the individual or household level.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Taylor & Francis Journals in its journal Journal of Media Economics.

    Volume (Year): 18 (2005)
    Issue (Month): 4 ()
    Pages: 233-246

    in new window

    Handle: RePEc:taf:jmedec:v:18:y:2005:i:4:p:233-246
    Contact details of provider: Web page:

    Order Information: Web:

    No references listed on IDEAS
    You can help add them by filling out this form.

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:taf:jmedec:v:18:y:2005:i:4:p:233-246. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Michael McNulty)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.